Saturday, November 10, 2007

Hypoglycemia(Low Blood Sugar)


Too little glucose (sugar) in your blood is called hypoglycemia or low blood sugar. Diabetes itself doesn’t cause low blood sugar. But some of the treatments for diabetes, such as pills or insulin, may increase your risk for it. Low blood sugar may cause you to lose consciousness or have a seizure. So always treat low blood sugar right away.
Special note: Always carry a source of fast-acting sugar and a snack in case of hypoglycemia.
What You May Notice
If you have low blood sugar, you may have these symptoms:
Shakiness or dizziness
Cold, clammy skin or sweating
Feelings of hunger
Headache
Nervousness
A hard, fast heartbeat
Weakness
Confusion or irritability
Blurred vision
What You Should Do
First, check your blood sugar. If it is too low (out of your target range), eat or drink 15 grams of fast-acting sugar. This may be 3-4 glucose tablets, 4 oz (half a cup) fruit juice or regular (non-diet) soda, 8 oz (one cup) fat-free milk, or 1 tbsp of sugar. Don’t take more than this, or your blood sugar may go too high.
Wait 15 minutes. Then recheck your blood sugar if you can.
If your blood sugar is still too low, repeat the steps above and check your blood sugar again. If your blood sugar still has not returned to your target range, contact your healthcare provider or seek emergency care.
Once your blood sugar returns to target range, eat. If your next meal is less than 1 hour away, eat that meal now. If it’s more than 1 hour, eat a snack, such as half a sandwich, or crackers and cheese.
Preventing Low Blood Sugar
Eat your meals and snacks at the same times each day. Don’t skip meals!
Ask your healthcare provider if it is safe for you to drink alcohol. Never drink on an empty stomach.
Take your medication at the prescribed times.
Always carry a source of fast-acting sugar and a snack when you’re away from home.
Other Things to Do
Carry a medical ID card or wear a medical alert bracelet or necklace. It should say that you have diabetes. It should also say what to do if you pass out or have a seizure.
Make sure your family, friends, and coworkers know the signs of low blood sugar. Tell them what to do if your blood sugar falls very low and you can’t treat yourself.
Keep a glucagon emergency kit handy. Be sure your family, friends, and coworkers know how and when to use it. Check it regularly and replace the glucagon before it expires.
Talk to your healthcare team about other things you can do to prevent low blood sugar.
If you experience hypoglycemia several times, call your doctor.

5 comments:

Caregiver's Diary said...

Hi Denise! My mom has diabetes, too, and this is good info.

jen said...

It can be really scary when ones partner experiences this

Unashamed said...

Thank you for sharing your knowledge about diabetes. With diabetes on the rise in North America, everyone should educated themselves about this disease.

Talk..to..Grams said...

I had low blood sugar just yesterday. or maybe the day before. It is not fun! Thanks for sharing all this information on your blog! Blessings Carolyn

As We Sail... said...

Thanks for the info. I'm glad I found your site. My husband's dr. says he is borderline hypo. When he's not careful he has some of those symptoms.